What are the dangers of ipecac syrup?

Written by jessica lietz
  • Share
  • Tweet
  • Share
  • Email

Ipecacuanha syrup is an over the counter medication that used to be recommended by poison control centres as a way to treat accidental ingestion of poisons. However, the Food and Drug Administration no longer recommends automatically giving ipecacuanha syrup to someone who has been poisoned, because the side effects of the syrup can be worse than those of the poison. According to the National Guidelines Clearinghouse and Drugs.com, the dangers of ipecacuanha syrup include allergic reactions and overdose.

Other People Are Reading


Ipecacuanha syrup may cause dizziness or drowsiness that may be sudden and severe, and can result in accidents if taken while driving.

Excessive Vomiting

Ipecacuanha syrup may make you vomit too much, which can lead to very low blood pressure and severe dehydration.

Allergic Reaction

Some people may have an allergic reaction to ipecacuanha syrup, which can include symptoms such as swelling of the tongue and mouth and inability to breathe.


If the poison swallowed was a petroleum product (gasoline, kerosene), acidic (sulphuric acid) or alkaline (lye), ipecacuanha syrup can interact and increase the amount of bodily damage.

Fetal Effects

If taken by a pregnant woman, ipecacuanha syrup may cause harm to the unborn baby, and the medication may be passed to a baby through breast milk.


The proper dose of ipecacuanha syrup is based on body weight, and giving too much medication can result in overdose, which may be life threatening.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.